North Carolina, 2019

Damaging Winds in North Carolina, August 7 to 8, 2019

August 7 to 8, 2019 · NWS RAH · 10 events in 5 counties and zones

Scattered showers and thunderstorms developed across central North Carolina in a moderately unstable environment ahead of an approaching cold front. A strengthening mid-level shortwave increased shear in the low and middle layers of the atmosphere and resulted in strong low-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and thunderstorms developed across central North Carolina in a moderately unstable environment ahead of an approaching cold front. A strengthening mid-level shortwave increased shear in the low and middle layers of the atmosphere and resulted in strong low-level lapse rates. Consequently, several of the storms that developed during the afternoon and evening hours became severe, producing locally severe damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 7, 10:15 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 7, 10:15 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1115 AM EDT Wed Aug 7 2019

.SYNOPSIS...
A weak cold front will approach from the northwest today, and cross
central NC late tonight through Thursday morning. Another weak cold
front will cross our region late Friday and Friday night. Weak high
pressure will build into the Carolinas Saturday and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Wednesday...

Minor tweaks for the mid morning update this morning to better match
in-situ observations. Also some minor adjustment to the POP forecast
this afternoon, highlighting the two possible primary waves of
convection. The first will likely ignite between 12pm - 2pm across
the central and eastern Piedmont as a shortwave continues east
through the area. The second, likely more potent, will arrive later
tonight, crossing central NC between 6pm - Midnight, which should
have greater coverage and intensity in terms of Tstorms. Some
uncertainty with the second wave, as earlier convection could help
stabilize areas along and east of US-1.

Previous discussion issued at 357 AM...

In the wake of the mid level s/w, expect strong heating this morning
though early afternoon, pushing temperatures into the 90-95 degree
range. This heating will lead to a moderately unstable atmosphere
with MLCAPE values by mid-late afternoon 1200-1800 J/kg. The
approach of another s/w from the NW will strengthen the mid flow,
resulting in 0-6km shear values of 25-30kts by late in the day
(pretty impressive for this time of year). This s/w will also be
accompanied by mid level lapse rates between 6-6.5 degree C. The
strong heating and sfc dewpoints in the 60s to near 70 degrees will
yield low level lapse rates in the 9-10 deg C/km range. All these
parameters suggest a threat for strong/locally severe storms with
damaging wind gust potential. Would not be surprised to see a few
wind gusts around 65 mph. Also, curved hodographs across the eastern
Piedmont, the Sandhills, and the Coastal Plain suggest the potential
for a few supercells, with the SPC Supercell composite as high as 5
over the Coastal Plain and Sandhills at 00Z. While the freezing
level is quite high around 14000ft, strong/persistent updrafts could
result in marginally large hail as well.

Model timing has slowed a bit from Tuesday; thus, appears the
greatest threat for strong/severe storms may hold off until 5 PM or
closer to sunset, especially across the Sandhills and the Coastal
Plain.

Scattered convection will occur this evening, tapering off from the
NW later this evening into the overnight hours. Partial clearing
overnight over the Piedmont may lead to the development of patchy
fog with locally dense fog possible.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 1115 AM Wednesday...

A shower or two may linger across the southeastern zones around
sunrise on Thursday as the remnant cold front exits east off the
Carolina Coastline. In its wake, surface subsidence on the backside
of the departing upper-trough should allow for a much quieter
weather period, with any chance of showers and thunder remaining
displaced east of I-95. Otherwise, a near to slightly above normal
temperature forecast, with afternoon highs topping out in the low to
middle 90s under mostly clear skies and modest northwesterly flow.
Dewpoint temperatures should be appreciably lower once mixing is
allowed mid morning, adding a bit more of a pleasant feel to the
warm temperatures. Overnight lows will settle into the mid to upper
60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 350 AM Wednesday...

The long-standing subtropical ridge centered over the srn Rockies
will migrate ewd across the srn Plains and lwr MS Valley through the
end of the week, then remain there through early next week. That
small shift in the large scale pattern will cause the similarly-long-
standing trough over the ern US to (finally) move offshore, with
ensuing generally nwly to wnwly flow aloft across NC through the
forecast period.

At the surface, an Appalachian-lee trough will precede a cold front
--and related chance of showers and storms-- forecast to settle swd
across the srn middle Atlantic states (VA/NC) late Fri through early
Sat. That front is forecast to stall over srn NC/nrn SC by Sat
afternoon, with the coolest day of the forecast period in cntl NC on
Sat, after which time it should dissipate amidst developing return
flow around high pressure near Bermuda. The Appalachian-lee trough
will then strengthen, on the wrn periphery of the Bermuda ridge --
with increasingly hot conditions and near climo probabilities of
diurnal convection-- Sun through Tue.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 748 AM Wednesday...

There is a high probability that VFR parameters will prevail at the
TAF sites across central NC through 18Z today. The exception will be
pockets of MVFR/IFR fog, and IFR/LIFR ceilings through 13Z, mainly
in vicinity of KFAY, KRWI, and possibly KRDU.

Later today, a weak cold front interacting with an unstable air mass
will trigger scattered thunderstorms, a few of which may be strong.
In vicinity of the heavier showers, expect MVFR/IFR visibilities and
ceilings, with sfc wind gusts 30-40kts possible. This convective
threat appears highest between 20Z and 03Z, though a few storms
could occur as early as 18Z across the northern Piedmont.

The weak sfc cold front will enter the western Piedmont
after midnight, then drift ewd overnight through Thursday morning
across the remainder of central NC. In the wake of the front, west-
northwest flow will usher a drier and more stable air mass. This
suggest a high likelihood of VFR parameters later Thu through
Friday. Another weak cold front will cross central NC late Friday
into Friday night. Currently appears that any showers or storms will
be isolated as convergence is weak and moisture appears too limited
to support scattered coverage. High pressure will build into central
NC from the NW Saturday, and maintain its presence into Sunday,
ushering a period of VFR conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...JJM/WSS
SHORT TERM...JJM
LONG TERM...MWS
AVIATION...WSS
Hazardous weather outlook, Aug 7, 3:16 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
416 AM EDT Wed Aug 7 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
416 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms will be possible late this
afternoon through the evening hours. The main severe weather hazards
will be damaging wind gusts 60 to 65 mph, along with marginally large
hail.

At this time, the severe weather threat appears greatest between 4 PM
and 8 PM in the northwest Piedmont including the Triad region, and
between 6 PM and 11 PM across the remainder of central North
Carolina.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central NC late this
afternoon through this evening.

In the hours before

Special weather statement, Aug 7, 11:17 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1217 PM EDT Wed Aug 7 2019

NCZ022>024-038>040-071730-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-Orange NC-
1217 PM EDT Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...SOUTHEASTERN
DAVIDSON...ORANGE...RANDOLPH...GUILFORD AND NORTHWESTERN CHATHAM
COUNTIES UNTIL 130 PM EDT...

At 1216 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Elon to 9 miles east
of High Rock Lake. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Graham, Hillsborough,
Randleman, Siler City, North Carolina Zoo and Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7969 3624 7895 3584 7916 3551 7957
      3551 8008 3556 8021 3558 8021 3565 8030
TIME...MOT...LOC 1616Z 268DEG 17KT 3611 7955 3562 8013

77

The radar

The Raleigh/Durham radar (KRAX), 106 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alamance

When
August 7, 11:43 AM EST to 11:56 AM EST
Where
Alamance County, 1.81 mi WNW of Elon College to 1.78 mi SW of Graham
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.110, -79.530

A few trees were blown down along a swath from Glen Raven to Graham in Alamance county. One tree fell along Gibsonville Ossipee Road.

Thunderstorm Wind, Edgecombe

When
August 7, 2:41 PM EST to 2:45 PM EST
Where
Edgecombe County, 2.88 mi ENE of Rocky Mt to 3.63 mi NNW of Kingsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.940, -77.730

A couple of large trees were blown down along a swath from east of Rocky Mount to near Kingsboro. Both trees fell onto power lines, one of which took out multiple power poles and power lines, the other caught fire as a result of contact with the power lines.

Thunderstorm Wind, Davidson

When
August 7, 7:28 PM EST to 7:33 PM EST
Where
Davidson County, 1.12 mi E of Linwood to 2.15 mi NNW of Silver Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.750, -80.300

A few trees were blown down along a swath extending from Junior Order Home Road near Lexington to the intersection of Allred Road and Jerusalem Road near Gordonton. This includes a tree blown down on Pine Lodge Road near Highway 8, south of Lexington.

Thunderstorm Wind, Lee

When
August 7, 10:23 PM EST
Where
Lee County, 0.89 mi NE of White Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
35.390, -79.270

Multiple trees were blown down onto power lines along Holly Pond Road near Villanow Drive.

Thunderstorm Wind, Wake

When
August 7, 11:10 PM EST
Where
Wake County, 1.32 mi WNW of Holly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.660, -78.870

One tree was blown down onto a residence at 113 Lucky Ribbon Lane in Twelve Oaks.

Thunderstorm Wind, Wake

When
August 7, 11:11 PM EST
Where
Wake County, 1.32 mi WSW of Apex
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.720, -78.890

One tree was blown down onto power lines and blocking both lanes of Kelly Road near the intersection with Apex Barbecue Road.

Thunderstorm Wind, Wake

When
August 7, 11:18 PM EST to 11:20 PM EST
Where
Wake County, 1.32 mi WSW of Apex to 1.78 mi NW of Apex
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.720, -78.890

Several trees and power lines were blown down along Kelly Road, three of which were near the intersection with Holland Road.

Thunderstorm Wind, Wake

When
August 7, 11:21 PM EST to 11:23 PM EST
Where
Wake County, 3.84 mi SSW of Macedonia to 2.15 mi SSW of Macedonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
35.700, -78.780

A couple of trees were blown down along a swath parallel to Holly Springs Road from the intersection of Ten Ten Road and Megawood Court to the intersection of Holly Springs Road and Birkhaven Drive.

Thunderstorm Wind, Wake

When
August 7, 11:55 PM EST
Where
Wake County, 1.12 mi E of Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.680, -78.530

Several trees were blown down along US-70 between Garner and Clayton.

Thunderstorm Wind, Wake

When
August 8, 12:12 AM EST
Where
Wake County, 1.49 mi SSW of Knightdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
35.760, -78.490

One tree was blown down onto power lines near the intersection of Bethlehem Road and Interstate 87, resulting in power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851575, 851576, 851577, 851578, 851579, 851580, 851581, 851582, 851583, 851584.